Hail, Clay
- When
- August 5, 5:58 PM CST
- Where
- Clay County, Henrietta
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 33.820, -98.190
An outflow boundary moved south into southern Oklahoma, with thunderstorms developed along and ahead of it. The thunderstorms moved south into parts of northern Texas by early evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
An outflow boundary moved south into southern Oklahoma, with thunderstorms developed along and ahead of it. The thunderstorms moved south into parts of northern Texas by early evening. Severe weather was reported over parts of Clay, Baylor, and Wichita counties, mainly in the form large hail, although some high winds were reported west of Henrietta and in Seymour.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 5, 5:35 PM CST, 23 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 635 PM CDT WED AUG 5 2009 .AVIATION... 00Z TAFS... MAIN CHALLENGES ARE WHETHER STORMS NEAR RED RIVER WILL BACKBUILD INTO THE KSPS AREA... AND HOW FAR S/W THE SFC FRONT WILL GO TONIGHT BEFORE RETREATING BACK TO THE NE ON THURSDAY. WILL INCLUDE A TEMPO GROUP FOR TS AND POSSIBLE GUSTY WINDS AT KSPS THIS EVENING. FRONT FORECAST TO TURN WINDS AT KHBR/KLAW TO E/SE LATER TONIGHT BEFORE SHIFTING BACK TO S/SSW THURSDAY. PREVAILING CLOUDS LIKELY TO BE LIMITED TO SCT AC/CI BENEATH BUILDING UPPER RIDGE. && .PREV DISCUSSION... /ISSUED 210 PM CDT WED AUG 5 2009/ DISCUSSION... SCATTERED SHOWERS/STORMS CONTINUE TO DEVELOP ACROSS PORTIONS OF OKLAHOMA THIS AFTERNOON. SHOWERS AND STORMS WILL REMAIN POSSIBLE INTO TONIGHT. INSTABILITY AND SHEAR WILL MAKE SEVERE STORMS POSSIBLE THROUGH THIS EVENING. MEANWHILE... FRONT CONTINUES TO MOVE SOUTH ACROSS CENTRAL OK EARLY THIS AFTN. THE FRONT IS EXPECTED TO EVENTUALLY STALL LATER THIS AFTN. FRONT WILL GRADUALLY LIFT NORTH THURSDAY... EVENTUALLY MOVING INTO KANSAS. WITH BOUNDARY STILL IN THE FA THURSDAY... ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL REMAIN POSSIBLE TOMORROW. OTHERWISE... HOT TEMPS WILL CONT ACROSS A GOOD PORTION OF THE FA AGAIN THURSDAY. OVERALL...UPR RIDGE WILL CONTINUE TO GRADUALLY SHIFT EAST INTO THE SOUTHEAST U.S. BY THIS WEEKEND. THIS WILL TAKE THE EDGE OFF OF TEMPERATURES OVER THE WEEKEND WITH HIGHS IN MOST PLACES REMAINING BELOW THE CENTURY MARK. MODELS INDICATE MAYBE A WEAK DISTURBANCE MOVING FROM THE GULF INTO THE SOUTHERN PLAINS ON THE WEST SIDE OF THE RIDGE LATE THIS WEEKEND. IF THIS OCCURS... WOULD LIKELY BRING SOME MOISTURE TO THE AREA AT THE LEAST... WHICH WOULD LEAD TO MORE HUMID CONDITIONS. SHOWERS AND STORMS MAY ALSO DEVELOP WITH THIS DISTURBANCE ACROSS PORTIONS OF THE FA. HOWEVER... WILL KEEP FORECAST DRY FOR NOW. MODELS SHOW RIDGE THEN BUILDING BACK WEST OF THE RIDGE WITH THE HIGH EVENTUALLY BECOMING CENTERED OVER THE SOUTHERN ROCKIES. && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 97 73 98 76 / 40 30 20 10 HOBART OK 99 75 102 77 / 20 30 10 10 WICHITA FALLS TX 104 74 104 78 / 10 30 10 10 GAGE OK 95 69 102 73 / 30 30 10 10 PONCA CITY OK 95 72 94 77 / 30 20 20 10 DURANT OK 99 74 98 75 / 20 30 20 10 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. && 32/24/24
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1145 AM CDT WED AUG 5 2009
OKZ004>048-050>052-TXZ083>090-061000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1145 AM CDT WED AUG 5 2009
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON THROUGH TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING OVER MUCH OF NORTHERN INTO CENTRAL AND SOUTHEAST OKLAHOMA.
LOCATION...
THE SLIGHT RISK AREA IS GENERALLY NORTHEAST OF A LINE FROM
CHEYENNE... TO ANADARKO... TO DUNCAN AND MARIETTA.
TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM 1 PM
THROUGH 10 PM.
IMPACTS...
HAIL UP TO THE SIZE OF GOLFBALLS MAY DAMAGE CARS...ROOFS...AND
VEGETATION. WIND GUSTS TO 70 MPH MAY DAMAGE OUT-BUILDINGS AND
TREES...AND ALSO TOPPLE POWER POLES.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS THIS AFTERNOON
AND EVENING.
DISCUSSION...
A WEAK COLD FRONT LOCATED ACROSS NORTHERN OKLAHOMA AT MIDDAY IS
EXPECTED TO MOVE SLOWLY SOUTH THIS AFTERNOON AND EVENING. WITH
AFTERNOON HEATING...INSTABILITY WILL INCREASE...ESPECIALLY IN THE
VICINITY OF THE FRONT WHERE SOMEWHAT BETTER LOW LEVEL MOISTURE WILL
POOL. CONVERGENCE ALONG THE FRONT COMBINED WITH THE HOT TEMPERATURES
WILL LIKELY BE SUFFICIENT TO OVERCOME THE CAP AND ALLOW FOR
THUNDERSTORM DEVELOPMENT THIS AFTERNOON AND EVENING. THE COMBINATION
OF INSTABILITY AND DEEP LAYER SHEAR WILL BE FAVORABLE FOR SEVERE
STORM DEVELOPMENT ACROSS THE SLIGHT RISK AREA...WITH LARGE HAIL AND
DAMAGING WINDS THE MAIN THREATS. THE STORMS MAY CONTINUE INTO THE
OVERNIGHT HOURS AIDED BY A STRENGTHENING LOW LEVEL JET.
PROBABILITY TABLE...
VALID THROUGH 500 AM CDT THURSDAY AUG 6.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR....40 PERCENT.
OTHER HAZARDOUS WEATHER...
NONE.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
THUNDERSTORM OUTLOOK...
SCATTERED THUNDERSTORMS MAY LINGER OVER PARTS OF NORTHERN AND
CENTRAL OKLAHOMA THURSDAY MORNING...BUT CHANCES FOR SEVERE STORMS
WILL BE LOW. THUNDERSTORM CHANCES WILL BE LIMITED THE REMAINDER OF
THE PERIOD AS AN UPPER LEVEL RIDGE BUILDS EASTWARD INTO THE SOUTHERN
PLAINS.
OTHER HAZARDOUS WEATHER...
HOT TEMPERATURES WILL CONTINUE THROUGH THE EARLY PART OF NEXT WEEK.
THOSE WHO ARE PARTICULARLY SENSITIVE TO THE COMBINATION OF VERY WARM
TEMPERATURES AND HIGH HUMIDITY SHOULD TAKE APPROPRIATE PRECAUTIONS.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 5 AM
THURSDAY MORNING.
II/03/30SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
508 PM CDT WED AUG 5 2009
OKZ041-046-052230-
MURRAY OK-CARTER OK-
508 PM CDT WED AUG 5 2009
...SIGNIFICANT WEATHER ADVISORY...
THIS SIGNIFICANT WEATHER ADVISORY IS FOR CARTER AND MURRAY COUNTIES.
A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM SULPHUR TO 5 MILES
WEST OF DAVIS AT 509 PM CDT...MOVING SOUTH AT 20 MPH.
SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.
PEOPLE IN CARTER AND MURRAY COUNTIES SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.
LAT...LON 3433 9726 3452 9728 3451 9715 3453 9716
3453 9689 3438 9687 3434 9687 3433 9693PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
511 PM CDT WED AUG 05 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM HAIL VELMA 34.46N 97.67W
08/05/2009 E1.75 INCH STEPHENS OK EMERGENCY MNGR
0510 PM TSTM WND GST VELMA 34.46N 97.67W
08/05/2009 E60 MPH STEPHENS OK EMERGENCY MNGR
&&
AGSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
539 PM CDT WED AUG 5 2009
OKZ046-050-051-052300-
LOVE OK-MARSHALL OK-CARTER OK-
539 PM CDT WED AUG 5 2009
...SIGNIFICANT WEATHER ADVISORY...
THIS SIGNIFICANT WEATHER ADVISORY IS FOR CARTER...LOVE AND MARSHALL
COUNTIES.
A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 4 MILES SOUTH OF GENE
AUTRY TO 7 MILES WEST OF ARDMORE AT 538 PM CDT...MOVING SOUTHEAST AT
30 MPH. SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.
PEOPLE IN CARTER...LOVE AND MARSHALL COUNTIES...INCLUDING THE CITY OF
ARDMORE...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. SEVERE
THUNDERSTORM WARNINGS DO REMAIN IN EFFECT FOR WESTERN CARTER AND
NORTHWESTERN LOVE COUNTIES FOR SEVERE STORMS LOCATED FARTHER WEST.
LAT...LON 3399 9719 3428 9729 3432 9699 3423 9692
3419 9693 3418 9689 3408 9680
..SPEG.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
553 PM CDT WED AUG 05 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM LIGHTNING RINGLING 34.18N 97.59W
08/05/2009 JEFFERSON OK AMATEUR RADIO
A LIGHTNING STIKE IN RINGLING HAS SET A HOUSE ON FIRE.
&&
AGSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 557 PM CDT WED AUG 5 2009 OKZ045-052315- JEFFERSON OK- 557 PM CDT WED AUG 5 2009 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR JEFFERSON COUNTY. A STRONG THUNDERSTORM WAS LOCATED 5 MILES EAST OF SUGDEN AT 557 PM CDT...MOVING SOUTH AT 20 MPH. SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. PEOPLE IN JEFFERSON COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN JEFFERSON COUNTY FOR A STORM SOUTHWEST OF RINGLING AND CORNISH. LAT...LON 3411 9800 3420 9783 3396 9770 3389 9793 ..SPEG.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
654 PM CDT WED AUG 5 2009
TXZ090-060015-
CLAY TX-
654 PM CDT WED AUG 5 2009
...SIGNIFICANT WEATHER ADVISORY...
THIS SIGNIFICANT WEATHER ADVISORY IS FOR NORTHERN CLAY COUNTY.
A STRONG THUNDERSTORM WAS LOCATED NEAR PETROLIA AT 653 PM
CDT...MOVING SOUTH AT 15 MPH. SMALL HAIL AND WINDS OVER 50 MPH ARE
POSSIBLE.
PEOPLE IN CLAY COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS. A SEVERE THUNDERSTORM WARNING ALSO REMAINS IN EFFECT FOR
CENTRAL AND EASTERN CLAY COUNTY FOR A STORM JUST NORTHEAST OF
HENRIETTA.
LAT...LON 3390 9835 3409 9838 3412 9818 3412 9817
3394 9814
..SPEG.The Altus AFB radar (KFDR), 94 km away, was scanning. The volume nearest the first event began at 23:55 UTC.
4 hail, 2 thunderstorm wind. Local standard time, as filed.
A large sign and tree limbs were blown down. Quarter-size hail was also reported at this locations. Monetary damages were estimated.
Several tree limbs were downed, with some of them falling on power lines. A large cottonwood tree was blown down on top of a house, causing damage to the roof. A non-anchored, large culvert was also blown down on top of a fence. Very little rain occurred with the thunderstorm. Monetary damage estimates were not available.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 193106, 193107, 193108, 193109, 193110, 193762.